Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS North Platte, NE

June 29, 2024Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2024, 3:23 AM CDT for Custer County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2024, 3:23 AM CDT (08:23 UTC)
Expired
Jun 29, 2024, 3:41 AM CDT
In force
18 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS53 KLBF 290823
SVRLBF
NEC041-290915-
/O.NEW.KLBF.SV.W.0166.240629T0823Z-240629T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
323 AM CDT Sat Jun 29 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Nebraska...

* Until 415 AM CDT.

* At 322 AM CDT, a severe thunderstorm was located near Mason City,
  or 19 miles southeast of Broken Bow, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ansley, Mason City, Block Hill Basin, Gavin Siding, Intersection of
  Highway 183 and Cumro Road, and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 91.
 Highway 2 between mile markers 293 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9934 4104 9940 4109 9953 4131 9949
      4131 9920 4105 9921
TIME...MOT...LOC 0822Z 279DEG 28KT 4121 9938 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
021 
WWUS53 KLBF 290834
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
334 AM CDT Sat Jun 29 2024

NEC041-290915-
/O.CON.KLBF.SV.W.0166.000000T0000Z-240629T0915Z/
Custer NE-
334 AM CDT Sat Jun 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 334 AM CDT, a severe thunderstorm was located over Mason City, or
24 miles southeast of Broken Bow, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding, and Intersection
of Highway 183 and Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 77 and 91.
 Highway 2 between mile markers 294 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9934 4115 9942 4131 9939 4131 9920
      4105 9921
TIME...MOT...LOC 0834Z 279DEG 28KT 4120 9926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
623 
WWUS53 KLBF 290841
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
341 AM CDT Sat Jun 29 2024

NEC041-290851-
/O.CAN.KLBF.SV.W.0166.000000T0000Z-240629T0915Z/
Custer NE-
341 AM CDT Sat Jun 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4105 9934 4115 9942 4131 9939 4131 9920
      4105 9921
TIME...MOT...LOC 0839Z 279DEG 28KT 4119 9919 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:33 AM CDT, 2 hours 50 minutes earlier. Its key messages:

  • There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the southern half of the forecast area.
  • Much cooler temps expected this weekend with hot temperatures Monday and seasonal temps Tuesday through Friday.
  • Strong to severe storms will be possible again on Sunday in the west then for most of the area for Monday.
Area forecast discussion, Jun 29, 12:33 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1233 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- There is a slight risk of severe thunderstorms this afternoon
  and evening, mainly over the southern half of the forecast
  area.

- Much cooler temps expected this weekend with hot temperatures
  Monday and seasonal temps Tuesday through Friday.

- Strong to severe storms will be possible again on Sunday in
  the west then for most of the area for Monday.

&&

.SYNOPSIS...
Issued at 258 PM CDT Fri Jun 28 2024

A fairly low amplitude H5 pattern was noted across the CONUS
this morning. An elongated area of high pressure extended from
northwestern Mexico, east to the Carolinas and Florida. Fairly
zonal flow was noted north of the high and extended from
California, east- northeast into the Ohio Valley and Mid-
Atlantic states. The main feature of note this morning was an
area of closed low pressure over north central Montana. A trough
extended south of this feature into western Wyoming. A lead
shortwave, in association with this low, forced a cold front
through the forecast area earlier this morning. As of 2 PM CDT
this afternoon, this feature was oriented along a line from
Sioux City Iowa to Marysville Kansas. Skies were mostly clear
this afternoon and 2 PM CT temperatures ranged from 76 degrees
at Gordon to 88 degrees at Imperial.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 258 PM CDT Fri Jun 28 2024

Thunderstorm chances tonight, followed by cooler temperatures
and dry conditions for Saturday into Saturday night will
highlight the forecast concerns in the near term. Two areas, one
with high confidence and a second area with lower confidence,
exist for precipitation development over the first 12 hours of
the forecast. For the first area, showers and thunderstorms are
expected to develop over the higher terrain of the Cheyenne
Ridge this afternoon and track to the east then east southeast
into southwestern Nebraska. As this activity approaches SW Southerly winds will increase
Sunday into Sunday night as the high exits the region to the east.
By Sunday night a warm front will become established across the
western third of the forecast area. This area will be the focal
point for showers and thunderstorms Sunday night, with the threat
transitioning east as the warm front lifts into central Nebraska.
Behind the front Monday, temperatures will surge into the upper 80s
and 90s across the area. We may even see some triple digit heat in
the far southwestern forecast area Monday afternoon. Late Monday, a
northern stream trough, will force a cold front into northwestern
Nebraska. A lead trough of low pressure, which is currently progged
in the latest NAM12 soln over southwestern into northeastern
Nebraska appears to be the focal point for thunderstorm development.
The latest NAM12 soln has some 4000+CAPE generally east of highway
83 on Monday with ample amounts of deep layer shear. Given the
forecast CAPE and decent mid level dynamics on the southern
periphery of the northern stream trough, not surprised we are
highlighted in the day 4 outlook. The cold front will be forced
south into Kansas Tuesday then it will meander north and south
toward the end of next week. This will lead to a continued chance
for showers and thunderstorms with seasonal temps in the 80s.
Nebraska, it will encounter 55+ degree dew points and decent
deep layer shear of 40+ KTS and has a good potential to become
severe. Straight hodographs this afternoon favor large hail with
splitting supercells as the storm mode. In addition to large
hail, fcst DCAPE's of 1200 to 1500 J/KG in SW Nebraska around
00z, would favor a strong wind threat. This activity will exit
the area to the east and southeast by mid evening. Further
northeast, including the northeastern FA and eastern Sandhills,
this area is being watched for precipitation potential
overnight. Later tonight, as the upper level low mentioned above
in the synopsis section, traverses North Dakota, it will force
a cold front into northern Nebraska. At the same time, an area
of PVA on the southern side of the low, will approach southern
South Dakota and northern Nebraska. This will lead to the
possibility for isolated thunderstorms overnight in the
northeast and eastern Sandhills portion of the forecast area.
Behind the front, which will exit the forecast area by 12z
Saturday, northerly winds and much cooler air will push into the
region. As a surface high builds into North Dakota, then
western Minnesota, winds will begin to shift around to the east
Saturday evening, then southeast overnight. Before the wind
shift, showers and thunderstorms will develop off the higher
terrain of east central and southeastern Colorado. This activity
will track into western Kansas Saturday night and will remain
south of the area, as a dry airmass remains entrenched across the
area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 258 PM CDT Fri Jun 28 2024

Southerly winds will increase Sunday into Sunday night as the
high exits the region to the east. By Sunday night a warm front
will become established across the western third of the forecast
area. This area will be the focal point for showers and
thunderstorms Sunday night, with the threat transitioning east
as the warm front lifts into central Nebraska. Behind the front
Monday, temperatures will surge into the upper 80s and 90s
across the area. We may even see some triple digit heat in the
far southwestern forecast area Monday afternoon. Late Monday, a
northern stream trough, will force a cold front into
northwestern Nebraska. A lead trough of low pressure, which is
currently progged in the latest NAM12 soln over southwestern
into northeastern Nebraska appears to be the focal point for
thunderstorm development. The latest NAM12 soln has some
4000+CAPE generally east of highway 83 on Monday with ample
amounts of deep layer shear. Given the forecast CAPE and decent
mid level dynamics on the southern periphery of the northern
stream trough, not surprised we are highlighted in the day 4
outlook. The cold front will be forced south into Kansas Tuesday
then it will meander north and south toward the end of next
week. This will lead to a continued chance for showers and
thunderstorms with seasonal temps in the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1232 AM CDT Sat Jun 29 2024

VFR conditions are expected to prevail through the TAF period. As a
cold front continues to push through western and north central
Nebraska, winds will be generally out of the north and northwest.
Winds may get gusty across portions of north central Nebraska behind
the front through the morning hours, before winds are expected to
calm. During the evening, winds will begin shifting from northerly
to westerly, but expected to remain generally light.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Richie
Hazardous weather outlook, Jun 28, 2:41 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Fri Jun 28 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-291945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Fri Jun 28 2024 /141 PM MDT Fri Jun 28 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms possible this evening. The main
hazards will be damaging winds and large hail. The greatest threat
for severe weather will be along and south of a line from Ellsworth
to Mullen to Broken Bow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms will be possible each afternoon and evening
Sunday through Wednesday. A few strong to severe thunderstorms will
be possible Monday, otherwise the threat for severe during this
timeframe is uncertain.

Hot temperatures will return to the area on Monday with afternoon
highs in the middle to upper 90s for much of southwest Nebraska and
heat index values approaching the century mark.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over parts of west
central into southwest Nebraska.

Taylor

In the hours before

Special weather statement, Jun 28, 9:33 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT Fri Jun 28 2024

NEZ059-290315-
Lincoln NE-
933 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LINCOLN COUNTY THROUGH
1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sutherland Reservoir State Recreation Area, or 22
miles west of North Platte, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Platte, Hershey, Maxwell, Sutherland Reservoir State Recreation
Area, Lake Maloney State Recreation Area, North Platte Airport,
Keith, and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 160 and 188.
 Highway 83 between mile markers 75 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 10120 4110 10120 4133 10058 4108 10045
TIME...MOT...LOC 0232Z 248DEG 35KT 4102 10117

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 29, 12:36 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM CDT Sat Jun 29 2024

NEZ037-038-059-290615-
Custer NE-Lincoln NE-Logan NE-
1236 AM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES THROUGH 115 AM
CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maxwell, or 18 miles east of North Platte, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arnold, Brady, Maxwell, Keith, Finchville, and Etna.

This includes the following highways...
 Highway 92 between mile markers 247 and 254.
 Interstate 80 in Nebraska between mile markers 189 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10066 4148 10012 4105 9985 4105 10022
      4103 10023 4102 10054
TIME...MOT...LOC 0536Z 244DEG 30KT 4118 10043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 29, 2:53 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
253 AM CDT Sat Jun 29 2024

NEZ038-290845-
Custer NE-
253 AM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER COUNTY
THROUGH 345 AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Oconto, or 9 miles south of Broken Bow, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Buckeye, Pressey State
Wildlife Management Area, Burr Oak, Lodi, Intersection of Highway 183
and Cumro Road, and Cumro.

This includes the following highways...
 Highway 183 between mile markers 74 and 95.
 Highway 2 between mile markers 277 and 278, and between mile markers
281 and 303.
 Highway 92 between mile markers 300 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 9939 4105 9954 4121 9986 4141 9972
      4135 9920 4131 9920
TIME...MOT...LOC 0753Z 284DEG 36KT 4127 9969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:33 PM CDTSpecial Weather StatementLBFLincoln42 min
Jun 29, 12:36 AM CDTSpecial Weather StatementLBFLogan39 min
Jun 29, 12:54 AM CDTSevere Thunderstorm WarningLBFCuster, Lincoln51 min
Jun 29, 2:53 AM CDTSpecial Weather StatementLBFCuster52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.